Your Birth Control Pill Might Raise Your Depression Risk

A new study on 1 million women found that those who used hormonal contraceptives (especially progestin-only pills and IUDs) were more likely to be prescribed an antidepressant.

Photo by Shana Novak/Getty Images

This article originally appeared on

If you’ve ever thought that your birth control might be messing with your mood, you may be right: The pill and other types of hormonal contraception may increase the risk of depression, suggests a Danish study of more than 1 million women and teenage girls.

To date, the research on contraception and depression has been mixed—despite the fact that mood swings are a well-known reason some women stop using birth control. In fact, as the authors state in their paper in JAMA Psychiatry, that may be a reason why science has underestimated its effects on emotional health: If women feel depressed and take themselves off of birth control, they’re less likely to be included in studies that could show a link.

To avoid this problem, University of Copenhagen scientists designed a huge, nationally representative study sample, including more than 1 million women ages 15 to 34. They grouped the women into two main groups—users and nonusers of hormonal contraceptives. About 55% of the women were in the “user” group, including anyone who’d been on birth control in the previous six months. (They were put in this group in order to include anyone who’d recently quit because of depressive symptoms.) The researchers followed the women for an average of 6.4 years.

RELATED: 12 Surprising Causes of Depression

When they analyzed the data, they found that women using combination birth control pills—which contain both estrogen and progestin (and are the most commonly used type)—were 23% more likely to have been prescribed an antidepressant, compared to nonusers. Those on a progestin-only pill were 34% more likely.

The risks for other types of hormonal birth control were even higher. Compared to women who didn’t use any hormonal contraception, the rate of antidepressant prescriptions increased by 40% for those using a progestin-only IUD (levonorgestrel); 60% for those using a vaginal ring (etonogestrel); and 100% for those using a patch (norgestrolmin).

The findings support the authors’ theory that the hormone progesterone—and its synthetic version, progestin—can play a role in the development of depression. The fact that progestin-only pills and IUDs had higher depression rates than combined pills was especially telling, they wrote. (The higher risk among women using the patch and the ring was likely due to differences in hormonal dosage, they say, rather than delivery method.)

RELATED: 7 Common Birth Control Side Effects

Some of the highest risk rates were seen among teenage girls, who were 80% more likely to be prescribed an antidepressant when they were on combined birth control pills—and 120% more likely when they were on progestin-only pills—compared to those who didn’t use any hormonal birth control. For teens who used non-oral hormonal products, their risk tripled.

It’s important to point out that, while depression is a common and significant problem, most of the study participants (in all groups) were not affected. In total, about 12.5% of women—users and nonusers combined—were prescribed an antidepressant for the first time during the study period, and about 2% were given a first-time diagnosis of depression.

While the study had many strengths, including its large sample size and its exclusion of anyone with a prior depression diagnosis, the authors did note a few limitations. Not all depressed women are diagnosed or treated with antidepressants, they wrote, and not all antidepressants are prescribed for depression.

RELATED: 10 Signs You Should See a Doctor for Depression

Further studies are needed to examine depression as a potential side effect of birth-control use, says lead author and clinical professor Øjvind Lidegaard, MD. But it’s not too early for doctors and concerned patients (or parents) to put these findings to use, he tells Health.

“Women who develop depression after starting on oral contraceptives should consider this use as a contributing factor,” he says. Furthermore, he adds, “doctors should include these aspects together with other risks and benefits with use of hormonal contraceptives, when they advise women to which type of contraception is the most suitable for that specific woman.”

This is especially important for teenage girls, he says, who seem to be most vulnerable to this association, and to the risk factors for depression overall. “Doctors should ensure that women, especially young women, are not already depressed or have a history of depression,” he says, “and they should inform women about this potential risk.”